Format

Send to

Choose Destination
Ann Intern Med. 2002 Sep 17;137(6):501-4.

Torsade de pointes associated with very-high-dose methadone.

Author information

1
Denver Health Medical Center, and The University of Colorado Health Sciences Center, Bannock Street, Mailcode 0960, Denver, CO 80204-4507, USA.

Abstract

BACKGROUND:

Methadone is an effective treatment for opioid dependency and chronic pain. A methadone derivative, levacetylmethadol, was withdrawn from the European market after being associated with torsade de pointes. To date, no association between methadone and this arrhythmia has been described.

OBJECTIVE:

To evaluate a series of methadone-treated patients experiencing torsade de pointes.

DESIGN:

Retrospective case series.

SETTING:

Methadone maintenance treatment programs in the United States and a pain management center in Canada.

PATIENTS:

17 methadone-treated patients who developed torsade de pointes.

MEASUREMENTS:

Chart review for concomitant arrhythmia risk factors and quantification of corrected QT interval (QTc).

RESULTS:

The mean daily methadone dose was 397 +/- 283 mg, and the mean QTc interval was 615 +/- 77 msec. Fourteen patients had a predisposing risk factor for arrhythmia. A cardiac defibrillator or pacemaker was placed in 14 patients; all 17 patients survived.

CONCLUSIONS:

This series raises concern that very-high-dose methadone may be associated with torsade de pointes. Given the likely expansion of methadone treatment into primary care, further investigation of these findings is warranted.

Comment in

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center